Colorado, 2013

Hail in Colorado, June 21, 2013

June 21, 2013 · NWS BOU · 3 events in 2 counties and zones

A severe thunderstorm produced very large hail, ranging from golfball to baseball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced very large hail, ranging from golfball to baseball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 21, 2:53 PM MST, 34 minutes earlier.

Area forecast discussion, Jun 21, 2:53 PM MST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
353 PM MDT FRI JUN 21 2013

.SHORT TERM...UPPER AIR PATTERN WITH MODERATE SOUTHWESTERLY FLOW
ALOFT WILL REMAIN LOCKED OVER COLORADO THROUGH SATURDAY. MORE
WARM TEMPERATURES AND GENERALLY DRY CONDITIONS ARE EXPECTED OVER
THE MOUNTAINS AND ADJACENT PLAINS. SOUTHWESTERLY WINDS GUSTING UP
TO 25-30 MPH ARE EXPECTED IN MOUNTAIN AREAS AGAIN IN THE
AFTERNOON. RELATIVE HUMIDITIES WILL HAVE POOR RECOVERY OVERNIGHT
IN THE MOUNTAINS AND THEN FALL TO AROUND 10 PERCENT AGAIN TOMORROW
AFTERNOON. SEE FIRE WEATHER SECTION BELOW.

ACROSS THE PLAINS...HIGHS COULD BE A COUPLE DEGREES COOLER THAN
THIS AFTERNOON...BUT SHOULD STILL REACH THE LOWER 90S. THE FAR
NORTHEAST PLAINS WILL ONCE AGAIN SEE LOW LEVEL MOISTURE MOVE IN
FROM THE NORTHEAST AND THEN LINGER TOMORROW AFTERNOON TO SUPPORT
SCATTERED THUNDERSTORM ACTIVITY...SIMILAR TO THE SITUATION IN
PLACE THIS AFTERNOON. CLOSER TO THE FOOTHILLS...LOW LEVEL MOISTURE
LEVELS WILL BE HIGH IN THE MORNING...BUT SHOULD THEN FLUSH OUT IN
THE EARLY AFTERNOON AS DRIER SOUTHWESTERLY FLOW MIXES TO THE
SURFACE. A FEW SHOWERS WILL AGAIN BE POSSIBLE OVER THE
MOUNTAINS...BUT GUSTY WINDS AND ONLY LIGHT RAIN SHOULD RESULT.

.LONG TERM...A FEW STORMS WILL BE POSSIBLE ACROSS THE FAR NORTHEAST
CORNER EARLY IN THE EVENING WHERE THERE THERE WILL BE LOCAL
SURFACE CONVERGENCE AND SOME LOW LEVEL MOISTURE. A FEW STORMS
COULD PRODUCE BRIEF MODERATE RAINFALL. ANY SEVERE THREAT SHOULD BE
NORTHEAST OF THE AREA. OTHERWISE...PARTLY CLOUDY SKIES WILL
PREVAIL. ON SUNDAY... SOUTHWEST FLOW ALOFT WILL CONTINUE. MODELS
CONTINUE TO BRING A COLD FRONT ACROSS THE PLAINS DURING THE
MORNING WITH COOLER AIR AND AN INCREASE IN LOW LEVEL MOISTURE. NAM
INDICATING MORE LOW LEVEL THAN THE OTHER MODELS...WITH THE GFS THE
DRIEST. IN ANY CASE...IT APPEARS THERE WILL BE SOME CHANCE FOR
AFTERNOON STORMS ACROSS THE PLAINS FROM ROUGHLY INTERSTATE 70
NORTHWARD. STILL A BIT UNSURE ABOUT THE CHANCES FURTHER SOUTH AND
OPT NOT TO INCLUDE STORMS AT THIS POINT. A FEW STORMS COULD
PRODUCE BRIEF MODERATE RAINFALL. ACROSS FOOTHILLS...MODELS DO SHOW
THE EASTERLY PUSH GETTING INTO THE LOWER SECTIONS. WILL CONTINUE
THE SLIGHT CHANCE OF STORMS FOR ZONE 35 WHERE THERE WILL BE BETTER
LOW LEVEL MOISTURE AND UPSLOPE. AS FOR MOUNTAINS...CROSS SECTIONS
INDICATE SOME MID LEVEL MOISTURE OVER THE AREA DURING THE
AFTERNOON...A FEW HIGH BASED STORMS COULD DEVELOP LATE IN THE DAY
ACROSS THE HIGHER RIDGES. SOME STORMS WILL BE POSSIBLE DURING THE
EVENING ACROSS THE NORTHEAST CORNER WITH PERHAPS A FEW STORMS
ACROSS THE HIGHER MOUNTAINS. OTHERWISE...SKIES WILL GRADUALLY
CLEAR. ON MONDAY...FLOW ALOFT BECOMES A BIT MORE WESTERLY AS AN
UPPER TROUGH MOVES ACROSS IDAHO AND WESTERN MONTANA. MODELS SHOW
SOME LOW LEVEL MOISTURE OVER THE NORTHEAST CORNER WITH MAINLY DRY
CONDITONS ELSEWHERE. WILL KEEP STORMS OUT OF THE FORECAST FOR NOW.
FOR TUESDAY...FLOW ALOFT BECOMES WESTERLY AS MODELS SHOW UPPER
TROUGH MOVING ACROSS MONTANA. SURFACE LEE TROUGH DEVELOPS ACROSS
THE PLAINS WHICH SHOULD HELP INCREASE THE DOWNSLOPE FLOW. AIRMASS
LOOKING DRY AND WARM...WITH PERHAPS BREEZY CONDITIONS. FIRE DANGER
TO REMAIN ELEVATED.

FOR THE LATER DAYS WEDNESDAY THROUGH FRIDAY...MODELS SHOW UPPER
RIDGE OVER THE AREA THROUGH THE PERIOD WITH A WEAKER GRADIENT
ALONG WITH WARM AND MAINLY DRY AIRMASS. MODELS INDICATE SOME MID
LEVEL MOISTURE MOVING ACROSS THE MOUNTAINS FRIDAY. WILL INCLUDE A
SLIGHT CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS AND FOOTHILLS.
WILL KEEP THE PLAINS DRY.

&&

.AVIATION...NO MAJOR AVIATION IMPACTS. WINDS WILL OSCILLATE BACK
AND FORTH BETWEEN SOUTHWEST AND SOUTHEAST THROUGH TONIGHT AND
TOMORROW. SMOKE PLUMES FROM FIRES OVER SOUTHERN COLORADO SHOULD
STAY ELEVATED AS THEY MOVE ACROSS THE DENVER METRO AREA.

&&

.FIRE WEATHER...LOOKS LIKE CONDITIONS TOMORROW WILL BE VERY
SIMILAR TO TODAY. LOW HUMIDITIES ARE EXPECTED AGAIN ALONG WITH
AFTERNOON WINDS THAT WILL APPROACH RED FLAG CRITERIA. WILL ISSUE
ANOTHER RED FLAG WARNING FOR SATURDAY AFTERNOON AND EVENING IN THE
MOUNTAIN PARKS AND ALONG THE PALMER DIVIDE. MOUNTAIN ZONES STILL
HAVE ENOUGH SNOWPACK TO KEEP FUEL MOISTURES HIGHER IN THOSE ZONES.
WE WILL CONTINUE TO KEEP AN EYE ON BEHAVIOR OF THE LIME GULCH FIRE
AS A BAROMETER OF AMBIENT FIRE CONDITIONS IN THE FOOTHILLS. SO
FAR...BEHAVIOR IN OUR FORECAST AREA HAS BEEN NOWHERE AS VOLATILE
AS IN THE SAN JUAN MOUNTAINS AND SANGRE DE CRISTO AREAS TO OUR
SOUTH.

&&

.HYDROLOGY...NO CONCERNS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ211-213-214-
241.

RED FLAG WARNING FROM NOON TO 8 PM MDT SATURDAY FOR COZ211-213-
214-241.

&&

SHORT TERM...DANKERS
LONG TERM....D-L
AVIATION...DANKERS
Hazardous weather outlook, Jun 21, 9:51 AM MST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1051 AM MDT FRI JUN 21 2013

COZ030>051-221700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1051 AM MDT FRI JUN 21 2013

...CRITICAL FIRE WEATHER CONDITIONS AGAIN THIS AFTERNOON AND
EVENING FOR THE MOUNTAIN VALLEYS...SOUTH PARK AND PALMER DIVIDE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE NORTHEAST
PLAINS OF COLORADO LATE THIS AFTERNOON AND EVENING. ANY STORMS
THAT DEVELOP OVER THE FAR NORTHEAST PLAINS WILL HAVE A CHANCE OF
BECOMING SEVERE...WITH GUSTY WINDS AND LARGE HAIL. MOST OF
NORTHEAST COLORADO WILL BE SUNNY AND WARM WITH HIGH TEMPERATURES
IN THE LOWER TO MID 90S.

HIGH FIRE DANGER WILL EXIST AGAIN THIS AFTERNOON AND EVENING
BECAUSE OF LOW HUMIDITIES AND GUSTY SOUTHWEST WINDS DEVELOPING
OVER THE PALMER DIVIDE AND NORTH...MIDDLE AND SOUTH PARKS. RED
FLAG WARNINGS WILL BE IN EFFECT THIS AFTERNOON AND EVENING FOR
THESE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WEAK COLD FRONT WILL PROVIDE A BIT OF COOLING ACROSS THE PLAINS
SUNDAY. OTHERWISE...VERY WARM AND DRY CONDITIONS WILL PERSIST
THROUGH THE MIDDLE OF NEXT WEEK. THERE IS ONLY A SLIGHT CHANCE OF
LATE DAY THUNDERSTORMS ON THE NORTHEAST PLAINS OF COLORADO OVER
THE WEEKEND. THE STORMS WILL PRODUCE GUSTY WINDS AND OCCASIONAL
LIGHTNING BUT ONLY LIGHT RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Cheyenne radar (KCYS), 180 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Logan

When
June 21, 3:27 PM MST
Where
Logan County, 6.91 mi N of Red Lion
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.970, -102.670

Hail, Sedgwick

When
June 21, 3:34 PM MST
Where
Sedgwick County, 2.6 mi NE of Dorsey
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.930, -102.590

Hail, Sedgwick

When
June 21, 3:56 PM MST
Where
Sedgwick County, 0.87 mi NW of Sedgwick
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
40.940, -102.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449963, 449964, 449965.